• The Natural Life Shop

The Dangers Of Self Medicating

Updated: May 29

We've all been there. You start to feel a little off colour or notice that something's been niggling at you for a little while and it's now become a real irritation. You chat to a friend about it and they recommend a wonder product that either worked amazingly for them or that their [insert applicable: hairdresser, beautician, golf partner, a receptionist at the club, a friend from bridge] had amazing results with.


You pop online and see where you can get this panacea from. It's available on Amazon, Stirling Health or iHerb for a fraction of the price you can get it elsewhere. Job done right?


Um, no. Very much not done. In fact, it could be downright dangerous!


The problem we have here is multi-faceted.


1) You don't know how this 3rd party recommender got wind of this product in the first place. It might have been recommended by their dog groomers', best friends' Auntie in a similar way that it's come to you... Goodness only knows what the original recommender was using it for in the first place.


2) Your lovely, well-meaning friend doesn't have your medical history and nor does the mythical person who started this chain reaction off in the first place. Without knowing what medications or other supplements you are already taking, whether you have certain medical conditions etc, there is absolutely no way for them to know whether their recommendation is safe for you.


3) Not all herbs or even vitamins are safe in all circumstances! There, I said it. Sometimes the things you can buy both online and in your local health shop could be completely wrong for you and even cause a detrimental effect.


4) Not everything you can buy online is safe to use without medical or professional supervision! There is a long list of things that are easily accessible in the USA which are not legally available in the UK. They can be hormones such as DHEA, melatonin, progesterone, oestrogen etc. or herbs like kava kava, ephedra, lobelia etc. For more information on these, you can click here. There is also more info available here from the Department of Health. You can do yourself serious, long term harm by taking these without professional advice and supervision. Even nutritional therapists and other holistic practitioners in the UK are not allowed to recommend these products (if they're members of a regulatory body such as ANP, BANT, GNC and CNCH - always check that your practitioner is registered with one of these bodies if they are a nutritional therapist or a good, recognised regulatory body if they are another kind of practitioner!). They are the remit of qualified medical doctors and no one else. The exception here is a fully qualified and registered medical herbalist, they will have access to some of the herbs that others cannot use.


5) Not everything you buy online will be a genuine, branded product. It may look like one, the packaging might be spot on, but there have been many cases where products purchased through 3rd party platforms have not been the real deal. The only way to know that you are absolutely, 100% getting the genuine article, is to buy directly from your local health food store, a recognised dispensary or the brand's website.


This is why it is so important to know what you're taking (prescription medications, over the counter (OTC) medications such as antihistamines, painkillers etc and indeed, other supplements), how much of each thing you're taking, why you're taking it etc.


Let's give you an example of how things can go wrong; a lovely customer walks through our door because she's feeling anxious and stressed all the time and isn't sleeping very well at all. She has decided to go for a good multivitamin & mineral as her friend recommended that she cover all the basics and a different friend recommended that she try this amazing Lemon Balm & Theanine product that's worked wonders for her.


Our lovely customer completely trusts her friends, just grabs those products, pays and then starts to wonder a few days/weeks later why she's feeling like she did before the doctor sorted out her thyroid problems...


So for starters, her multivitamin & mineral is likely to contain a decent amount of calcium. Why is that an issue? Because calcium blocks the uptake of levothyroxine. Which she was taking for her underactive thyroid. Her friends weren't aware she was on medication, or they weren't aware that a supplement could have any effect on her medication. Either way, that's issue no.1. She's been taking her thyroxine along with her supplement so that she remembers to take it.


Problem number 2 here is that lemon balm also interferes with thyroxine! Yes, it is an absolute wonder herb that can relieve anxiety and improve sleep quality. But not for this person. It's going to cause far more problems than it solves in this instance! Again it blocks the action of her medication. Either one of these supplements on their own could have given her a problem, both together are likely to cause her to feel like her thyroid is totally out of control again!


The last problem is that when she goes to the Dr about her levothyroxine no longer feeling like it's doing the job, she may not tell them that she's taking supplements. So often people think it's either not relevant or important, or even just forget that they're taking them at all! So the Dr ups her dose after blood tests and everyone thinks that her thyroid is just even more under siege than before.


This is just one medication.


Another example would be a person with Parkinson's Disease who is struggling with low energy. After a quick search online they've found that a vitamin B complex looks like just the thing. A B complex can be absolutely great for most people struggling with energy. In the case of someone with Parkinson's, this is sadly not the case! Vitamin B6 will actually prevent their levodopa from crossing the blood-brain barrier and getting to where it needs to be activated! Dietary B6 is accounted for in dosing the medication. Supplemental B6 is often at a much higher level than the RDA because, as a water soluble vitamin, you are more likely to excrete what you're not using with no problems. Unfortunately, if there's an interaction with your medication, this high dosage will be very problematic.


There are a few medications out there that don't have any interactions with herbs, vitamins or minerals, but they are few and far between.


An example of reactions to supplements alone; a customer has come in to see us because she's started to get a tingly, weird feeling in her hands and feet. She usually takes a multivitamin & mineral complex, isn't on any medications and doesn't have any other symptoms. After a little conversation back and forth, it turns out that she's also been taking nervous system support as she was feeling really stressed and anxious. This one is Higher Nature Balance for Nerves. We love this product. We know that this product should not be taken alongside other B vitamins as it has high levels of B vitamins in it. High, prolonged exposure to vitamin B6 can cause paraesthesia, in other words, weird, prickling, tingling feelings in the hands and feet. We advise her to stop one or the other of these products and the feeling goes away.


Last example of supplement interactions; you are the average Joe Public. No medications or other health problems. You regularly take a multivitamin & mineral, an omega 3 supplement, an immune supplement (because pandemic!) and a separate vitamin D at the highest dose you can find because it's all over the papers and social media that we all need loads of vitamin D.


The RDA for an average adult for vitamin D is 400iu (10mcg). This is the dose already in your multi. You've got another 200iu (5mcg) in your omega supplement as it's often added because it's a fat-soluble vitamin. There is also 400iu (10mcg) in your immune support because whaddya know, it's known to support the immune system, so of course, they put it in! Then you've added a 5000iu on top of that because everywhere says it's really important. So in total, you're getting 6000iu. You're probably also getting too much vitamin A because it'll be in at least 3 of your supplements (multi, omega & immune), which, long term, can cause skin problems among other things!


Now this shouldn't be a problem because we wee out excess vitamins, don't we? Wrong again. Vitamins A, D E and K are all fat-soluble. So we store these in fat for later use (we also store vitamin B12 but that's not the issue here!). If your vitamin D levels creep beyond what your body is able to use, you can start to develop problems such as calcification of the heart, kidneys and cardiovascular system, hypercalcaemia (which can lead to bone loss) and kidney stones.


It is never a good idea to go over the RDA for any nutrients unless you're under the supervision of a medical or nutritional professional and this is why it's always a good idea to get tested for your vitamin D level so you can supplement accordingly rather than shooting into the unknown.


So, far from wanting to scare you off, the moral of this story is that it's always worth seeking professional advice! Your local health store will be really knowledgeable in their products and will be able to tell you when you'd need to speak to either a pharmacist or even your GP before starting to take a supplement. It's even worth knowing that you can check for interactions with medications online. One of the best sites we've found is MedScape.


Using supplements to support your health can be really valuable, in some instances transformative even, and we're here to help you find the absolute best and safest products for you.





9 views0 comments

Recent Posts

See All